Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 104, NWS Charleston, WV

July 24, 2007Wirt County, Wood County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 24, 2007, 12:28 PM EDT for Wirt County, Wood County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2007, 12:28 PM EDT (16:28 UTC)
Expired
Jul 24, 2007, 1:00 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 241628
SVRRLX
WVC105-107-241700-
/O.NEW.KRLX.SV.W.0104.070724T1628Z-070724T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1228 PM EDT TUE JUL 24 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WIRT COUNTY IN WEST VIRGINIA...
  WOOD COUNTY IN WEST VIRGINIA...

* UNTIL 100 PM EDT

* AT 1219 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED NEAR ELIZABETH...OR ABOUT 13 MILES SOUTH OF
  PARKERSBURG...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELIZABETH BY 1240 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3916 8159 3900 8156 3903 8125 3919 8133

$$
2 follow-up statements
000 
WWUS51 KRLX 241646
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1246 PM EDT TUE JUL 24 2007

WVC105-107-241700-
/O.CON.KRLX.SV.W.0104.000000T0000Z-070724T1700Z/
WIRT WV-WOOD WV-
1246 PM EDT TUE JUL 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR WOOD AND WIRT COUNTIES...

AT 1239 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR ELIZABETH...OR ABOUT 17 MILES NORTH OF
SPENCER...MOVING EAST AT 10 MPH.


IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3916 8159 3900 8156 3903 8125 3919 8133

$$

13
000 
WWUS51 KRLX 241658
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1258 PM EDT TUE JUL 24 2007

WVC105-107-241708-
/O.EXP.KRLX.SV.W.0104.000000T0000Z-070724T1700Z/
WIRT WV-WOOD WV-
1258 PM EDT TUE JUL 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR WOOD AND WIRT COUNTIES EXPIRES
AT 100 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3916 8159 3900 8156 3903 8125 3919 8133

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:11 AM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 24, 9:11 AM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
911 AM EDT TUE JUL 24 2007

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT
NORTHWESTWARD...FROM OUR AREA TO THE GREAT LAKES...BY THE END OF THE
WORK WEEK.  A COLD FRONT WILL APPROACH ON SATURDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
MODELS SHOW AMPLE MOISTURE TODAY WITH THE REGION IN THE FAVORED AREA
OF THE UPPER LOW FOR PRECIPITATION. WILL INCREASE POPS THIS
AFTERNOON FOR MUCH OF THE REGION. WILL ALSO ADJUST POPS THIS MORNING
BASED ON CURRENT RADAR.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY NIGHT/...
MODELS AGREE FAIRLY WELL ON PATH OF UPPER LOW...TAKING IT
NORTHWESTWARD INTO THE GREAT LAKES FOR THURSDAY AND FRIDAY.  STILL
HARD TO FIGURE OUT THE DETAILS...AS PRECIPITATION CHANCES WILL
DEPEND ON THE MYRIAD OF WEAK SHORTWAVES ROTATING AROUND THE UPPER
LOW...AS WELL AS HEATING OR LACK THEREOF.  WHAT CAN BE INFERRED IS A
CONTINUED INCREASE OF MOISTURE WITH TIME...AS SW FLOW CONTINUES
AROUND UPPER LOW AS IT RETREATS NORTH.  ALSO...THE UPPER COLD POOL
WILL BE DRIFTING TO THE NORTHWEST ALONG WITH THE LOW CENTER.
SO...THIS POINTS TO CONTINUED PRECIPITATION CHANCES EACH
DAY...ESPECIALLY OF A DIURNAL NATURE...WHILE LOSS OF UPPER COLD POOL
MEANS A LITTLE LESS OOMPH TO THE CONVECTION.  AIRMASS OVER OUR AREA
WILL BE SLOWLY WARMING WITH TIME AS WELL...ALTHOUGH IT MAKE TAKE
UNTIL FRIDAY TO GET CLOSER TO SEASONAL LEVELS.

GENERALLY KEPT A DIURNAL PATTERN TO POPS...RECOGNIZING THAT POCKETS
OF MIDLEVEL SUPPORT MAY KEEP ACTIVITY GOING WELL INTO THE NIGHT.
TOOK A GENERAL BLEND OF MOS TEMPERATURES...ALTHOUGH WENT A TOUCH
TOWARDS THE WARMER SIDE DURING THE DAY IN THE WESTERN
COUNTIES...FIGURING THAT THE SLIGHTLY LOWER COVERAGE OF RAIN MAY
ALLOW THEM TO NUDGE UP AN EXTRA DEGREE OR TWO.

MADE NO CHANGES BEYOND FRIDAY AT THIS TIME.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
WEAK NW FLOW ALOFT WILL TRY TO CREEP A SURFACE FRONT THROUGH
SATURDAY INTO SATURDAY NIGHT. MOISTURE MAY PEAK FRIDAY INTO
SATURDAY. WITH PWAT AROUND 2 INCHES. BEHIND THIS FEATURE...WILL TRY
TO LOWER POPS SLIGHTLY FROM HPC MEDIUM RANGE GUIDANCE...FOR SUNDAY
NIGHT AND MONDAY. APPEARS 500 MB HEIGHTS TRY TO RISE AGAIN TOWARD
END OF EXTENDED PERIOD...WITH A TYPICAL WEAK FLOW ALOFT AS WE END
JULY.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
06Z TUESDAY TO 06Z WEDNESDAY...
MOSTLY VFR CONDITIONS THROUGH THE MORNING HOURS WITH SCT-BKN MID
DECK OVER MUCH OF THE REGION DUE UPPER LOW OVER THE REGION. THIS
LOW WILL SLOWLY MOVE WESTWARD WITH IMPULSES ROTATING AROUND IT.

SHOWERS NOW ARE ON THE PERIPHERY OF THE UPPER LOW AND WITH HEATING
THIS AFTERNOON COULD SEE CONVECTION FIRING UP JUST ABOUT
ANYWHERE. PUT CB IN FORECAST WITH JUST CHC POPS AND SCT
CONVECTION. COULD SEE SOME MVFR IN FOG IN THOSE AREAS THAT GET THE
RAIN TODAY BETWEEN 00Z-06Z TONIGHT.

AVIATION OUTLOOK...MAINLY DIURNAL AFTERNOON THUNDERSTORMS...
ESPECIALLY IN THE MOUNTAINS...THE REMAINDER OF THE WEEK AS AN UPPER
LOW HANGS AROUND THE AREA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL
NEAR TERM...RPY
SHORT TERM...CL
LONG TERM...KTB
AVIATION...JS
Hazardous weather outlook, Jul 24, 3:13 AM EDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
313 AM EDT TUE JUL 24 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-250715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-
313 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033>038-046-047-250715-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
313 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOME STORMS THAT DEVELOP TODAY MAY CONTAIN GUSTY WINDS AND SMALL
HAIL. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 7:14 AM EDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
714 AM EDT TUE JUL 24 2007

VAZ004-WVZ024-025-033>035-241215-
BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
INCLUDING THE CITIES OF...GRUNDY...VANSANT...WILLIAMSON...LOGAN...
CHAPMANVILLE...MAN...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY
714 AM EDT TUE JUL 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A CLUSTER OF THUNDERSTORMS OVER THE REGION IS MOVING TO THE
NORTHEAST AT 20 TO 25 MPH. CITIES SUCH AS
MULLENS...GILBERT...BECKLEY...AND WELCH WILL BE AFFECTED OVER THE
NEXT HOUR.

THE MAIN THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES AND DOWNPOURS PRODUCING A QUICK HALF INCH OF
RAIN OR SO. ALSO...SMALL HAIL IS POSSIBLE IN THE STRONGER STORMS.
WARNINGS MAY BE ISSUED FOR ANY STORM THAT COULD PRODUCE LARGER HAIL.

TAKE COVER IF THESE STORMS APPROACH. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE IN DANGER FROM LIGHTNING. HEAD INSIDE A
STURDY BUILDING.
Special weather statement, Jul 24, 7:48 AM EDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
748 AM EDT TUE JUL 24 2007

WVZ016>018-241230-
ROANE WV-CALHOUN WV-WIRT WV-
748 AM EDT TUE JUL 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 748 AM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTHWEST OF
SPENCER...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  MILLSTONE...PEEWEE...LUCILLE...MOUNT ZION...ANNAMORIAH AND CRESTON.

THE MAIN THREAT FROM THIS STORM WILL BE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES AND DOWNPOURS PRODUCING A QUICK HALF INCH OF RAIN
OR SO. ALSO...SMALL HAIL IS POSSIBLE IN THE STRONGER STORMS.
WARNINGS MAY BE ISSUED FOR ANY STORM THAT COULD PRODUCE LARGER HAIL.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jul 24, 8:13 AM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 AM EDT TUE JUL 24 2007

VAZ003-004-WVZ024-033>036-241315-
DICKENSON VA-BUCHANAN VA-MCDOWELL WV-WYOMING WV-RALEIGH WV-MINGO
WV-FAYETTE WV-
816 AM EDT TUE JUL 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 816 AM EDT...A CLUSTER OF THUNDERSTORMS OVER THE SOUTHERN
COALFIELDS OF WEST VIRGINIA WILL MOVE TO THE EAST AT 20 TO 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... VERDUNVILLE...AVONDALE...ELBERT...MAYBEURY...COALWOOD
  AND CUCUMBER.

THE MAIN THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND DOWNPOURS PRODUCING A QUICK HALF INCH OF RAIN
OR SO. ALSO...SMALL HAIL IS POSSIBLE IN THE STRONGER STORMS.
WARNINGS MAY BE ISSUED FOR ANY STORM THAT COULD PRODUCE LARGER HAIL.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jul 24, 12:21 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1221 PM EDT TUE JUL 24 2007

WVZ009-017-019-241715-
WIRT WV-WOOD WV-RITCHIE WV-
1221 PM EDT TUE JUL 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1221 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH CENTRAL WIRT
COUNTY...OR ABOUT 14 MILES SOUTHEAST OF PARKERSBURG...MOVING EAST AT
10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  PETROLEUM...SMITHVILLE...MACFARLAN...WALKER...ROCKPORT AND
  GREENCASTLE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Local storm report, Jul 24, 12:27 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1227 PM EDT TUE JUL 24 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             PARKERSBURG             39.28N 81.52W
07/24/2007  U0.88 INCH       WOOD               WV   PUBLIC

            EVENT OCCURRED BETWEEN
            1209 PM 07/24/2007 AND 1224 PM 07/24/2007

&&

NNNN
Local storm report, Jul 24, 12:28 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1228 PM EDT TUE JUL 24 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1126 AM     TSTM WND DMG     PARKERSBURG             39.28N 81.52W
07/24/2007                   WOOD               WV   PUBLIC

            LARGE BRANCHES BROKEN.
            EVENT OCCURRED BETWEEN
            1226 PM 07/24/2007 AND 1126 AM 07/24/2007

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:51 AM EDTSevere Thunderstorm WarningRLXLogan24 min
Jul 24, 1:49 PM EDTSevere Thunderstorm WarningRLXMason26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.